Feel so sick

hello everyone. Right to cut a long story short. Diagnosed April, started Mtx tabs, made me sick, started jabs, wasn't well on them, levels dropped so rheumy took me off meds, within weeks started to flare, back on jabs, been on 6wks now and I am getting ridiculous migraines which I've never in my life had before, I am so so so tired I cannot function. I have just moved departments in the hospital I work at and on my second day I had to go home because of nausea and vomiting. I'm still not back because it wiped me out. I needed to get anti sickness from my doctor because even water wasn't staying down. Does this sound like the Mtx from any of your experience? I have an emergency appointment on Friday because I cannot go on like this. There are two types of me right now. Achy sore swollen blob or tired sleepy non functioning blob. I want the busy always active person back.

11 Replies

  • Hi it's horrible getting your head round this RA isn't it... I was prescribed MTX but also took Folic Acid tabs which counteract the nausea, they really helped...had to come off altogether as my liver enzymes went to high but now I'm on Sulphasalazine and Hydochloquine which luckily seems to agree with me. Good luck X

  • From reading other people's posts on here, as I have just started taking Methotrexate, it does seem like a common side effect. I just get an upset stomach for a few days. I also take lansoprazol for a hiatus hernia, this lines the stomach also helps with all the drugs I take. Maybe a steroid injection would help in the short term till they find a replacement for mtx for you. Good luck.

  • Poor you. It sounds like mtx is probably not the right drug for you. Let's hope they get you onto something that will suit you better on Friday, and as Gigi says, you can always ask for a steroid injection to tide you over. They work wonders until other meds kick in and start to work - I would have been desperate without that help in the early stages of finding a medication which worked for me.

    Good luck., hope you get sorted soon.

  • Thanks for your words everyone. Have to say since feeling better again I've been looking things up and pretty sure what I had was another migraine attack. Never in my life had migraines. Last six weeks if I count this as a migraine I've had four. This time I slept solid for 14 hours. Head is fuzzy. Ugh!!

  • Please ask your doctor about your headaches, especially if you haven't had migraine before. There is a condition called Giant Cell Arteritis that gives headaches which can occur with RA, so you need it checked.

  • Thanks Oldtimer. I have an appointment monday ywith my GP

  • Hi Amhoarten,

    I'm exactly like you at the moment but I didn't suffer with migraines. Had the Mtx pills and was sick, stomach pains and diahorrea, nothing stayed down not even water, I lost weight. Went onto the injections but still had sickness & diahorrea etc., Doctors were convinced it was a bug or Gastroenteritis but it only happened when taking Mtx & rest of family didn't have it.

    Last month I was on holiday in Greece when it happened luckily I was with family - I was totally wiped out and stayed in hotel bedroom for 2 days just sleeping didn't eat anything at all for 4 days.

    Got an emergency app at hospital and my Doctors as soon as I came back. Off work 2 weeks got sick note with Gastroenteritis on ! Now going to have an endoscopy opp on 27th this month to see what's going on in my gut and I'm going to start on Sulfasalazine (waiting for training appointment) in the meantime I was given a steroid injection to help with aches and pains and swelling. So feeling good at this moment in time.

  • Hi. Sounds very much like mtx. I had weeks of severe severe migraines and then...they went and I'm ok. Stick with it maybe?

  • I also take mtx 8 pills once a week and it wipes me out i have no energy and i have a 3 year old i have to care for the side effects of this medication are strong . It does help me aloat when the side effects are gone within 2 days . Your reummy Dr might change the mg on mtx or prescribe you something diffrent i really hope you feel better soon .

  • Hi Amhoarten,

    I can feel how you feel too. I had some of the side effects below at the beginning of taking mtx but I did not have them as serious: -

    1. Vomiting and diarrhea - I was basically sitting next to the toilet and holding a small pot for about 2 days. I went to GP and got some medication to stop that.

    2. Nausea - Especially on the day of mtx, it is very much better now after 2 years. It was not as easy at the first few months.

    3. Hair loss - This stopped after a few months too.

    4. Rashes and itchiness on my hands and legs - These come and go. Even now, I had the rashes few week ago but no longer itchy. They went of these 2 days.

    5. Tireness - I slept most of the time in the office. I had very good bosses and colleagues who helped me around then. I just dosed off most of the time but my boss let me went through the period of suffering without any complaint. I would say I was/am very lucky in this area.

    Below links are good to know for the symptoms, they help you to make your decision. If you have such bad side effects, then my suggestion is to see your rheumy and get these sorted out.



  • I was seen today in clinic and the nurse said it really does sound like the Mtx not agreeing. She's stopped that and I am going to try sulfasalazine after next week (I go away and not wanting to risk having a reaction) Hope my body accepts it. Just would like some normality. Last couple of days have been fab. Full of energy, no aches. Won't take it for granted as know tomorrow it could all change. Thanks for all your advice. It's really appreciated!

You may also like...